Addiction Expert Forum
Taper length & how to discuss my problem w my husband
About This Forum:

Questions in the Addiction forum are answered by a medical expert.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Taper length & how to discuss my problem w my husband

I know that no one can give a taper schedule but can ansyone give me an approximate idea of how long it should/could/would take me to wean down/off of 10-12 percs a day. 10/325mg 2-2 1/2 tabs every few hours. Aprox. 100-120mg a day. I don't want to take  honestly because I've heard so many stories of secondary addiction starting. I've already reduced my daily intake by 2-4 pills (20-40 mg) over the last week. I thought that was pretty good until I start ed reading all the posts on here and hearing that most ppl don't taper well or I'm just deceiving myself or postponing and prolonging the inevitable. Please give any posotive advice or suggestions you may have & no i cant do CT because i have no time off work and two kids plus i honestly cant handle the symptoms. Also, I haven't told my husband the severity of my problem. Any suggestions on how to open that conversation, thanks so much,
Related Discussions
666151_tn?1311117976
It is hard to say how to bring it up with your husband, since every relationship is different.  I would recommend that you avoid making excuses for what is happening;  I would recommend trying to be open and honest, and avoid 'partial truths'-- as then your husband will have to deal with more and more 'truth' spilling out over time.  Just explain that you realize that this is a problem, and that you are willing to do what it takes to keep the problem from getting larger.

I agree with stv-- tapering is difficult but can be helped by a loved one who controls the medication--providing the person is strong enough to say 'no' even if you beg for extra pills.  In order for it to work, you also must be able to make a firm promise to never take meds from any other source-- only to take the ones from your partner at the agreed-upon schedule.

In order to function, you cannot cut down too quickly--- and everyone is different in the amount of withdrawal they can tolerate.  But a fair schedule would be a reduction of ten mg every week; that would get you to zero in a couple months.

The problem for most people isn't so much stopping, but staying off them after you stop.  If that becomes a problem, consider taking action sooner rather than later.
8 Comments
Blank
Avatar_m_tn
Hi.

First off I've tried the taper thing and it just didn't work for me.  Now that being said the way I did the taper thing was by talking to my wife and having her help me.  In addition I got my Dr. involved.

Both the Dr. and wife were very supportive.  My wife who works swing shift and night shift would take my pills with her to work.  She would leave out in a sandwich bag my alloted pills for the day.

My Dr. was very supportive in that she was very good in emailing me how much I should be taking for the week.

I've quit both cold turkey and by weaning off.  The weaning off made my WD symptoms much easier to deal with.  Going CT you have to kind of plan it around a weekend (at least I do).  Because the first day is usually really bad second day not so bad but still ***** but by the 3rd day I'm usually doing ok and can function at work etc.etc.etc...

Hope this helps!

-stv
Blank
Avatar_f_tn
Thanks. How much were u on and what if u don't mind me asking. I wanted to tell my husband the severity last night but he was so tired after helping me clean the whole house I felt bad keeping him up. Lousy excuse bit true !
Blank
Avatar_m_tn
Hey.

HYDROCODONE-ACETAMINOPHEN 10-325 MG TABLET is what I was on.  And still struggle EVERYDAY to stay off of it.

It's more commonly known as Norco.  It's a step up after Vicodin.  I did Vicodin for 10 years or so and then graduated to Norco for the past 2 years.  I had to finally figure out how to quit because I'm very worried about long term side effects (liver, kidneys etc...) Every morning I was waking up with the middle of my back just killing me.

I took anywhere from 5-10 a day.  Just depends.  I'm a software engineer.  So most of my day is spent with headphones on not talking to too many people.  So the Norco gives me a great high that I can "live" in my world.  So during the week I would take 5 a day.  Weekends probably 8 a day.

So every time I quit cold turkey, it ALWAYS *****.  Here it is day 10 of being completely off of it.  I'm not really having any WD symptoms but my head is really wanting me to go fill out the script.  Even something like going online to look at what the actual med I was taking made me want to go and fill out my script refill.  It's just waiting for me to fill it out.  It pulls and pulls and pulls.

I'm still trying to figure that out.  As an engineer that's what I do.. solve problems.  I need to figure out why I want that high, what is it?  Why can't I just live like I do now.  The pain I have is still here.  Right now my neck pain is shooting down my shoulder blade and out my arm.  It's manageable but there.  So......

Now with telling your husband.  I guess it all depends on your relationship.  My wife and I have been married for 23 years and she is a Nurse.  So she understands both my pain and my addiction.  I think because I do have legitimate pain that I have to manage AND I have an addictive personality, she kinda knew 10 years ago when I started the Vicodin it would eventually get me an addict.  

So she and I have been talking about this on/off for the 10 years.  So when I finally approached her with this, the first words out of her mouth were "Well, it's about time".  And then we sat down and came up with the game plan.

Keep in mind this didn't work.  I was off for about 2 months that time, but the winter came and the pain got really bad so I had to get back on them to work.  Now.. I'm trying yet again.  ugh.  :-)

Get your husband involved if you can.  It's just going to get worse.  You'll build up a tolerance and need more and more and more.

Hope this helps.

-stv
Blank
Avatar_f_tn
Thanks. Helps me . I am def taking less then last two weeks but not as little as I said I wld the past two days. I say every night I will do better tomorrow. I have to. I am scared to be normal again. That's stupid huh?
Blank
Avatar_m_tn
No not stupid... we all feel the same.  Don't TRY to do better... DO better.  :)  Easy to say hard to do.
Blank
Avatar_f_tn
Told my husband and he was awesome. He's going to help me taper and hold my pills. He is also going to go to mtg w me when I'm ready.
Blank
Avatar_m_tn
FANTASTIC!
Blank
Continue discussion Blank
This Forum's Experts
1684282_tn?1410976195
Julia M Aharonov, DOBlank
MDS Rapid Drug Detox
Southfield, MI
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank